A Spooky Medical Case Shows What Happens In Case of Caffeine Overdose

Caffeine is the most used psychoactive stimulant in the world. But while most of us take caffeine in safe and moderate doses, caffeine in pure or concentrated powder form is a potent substance that can be extremely dangerous if taken too much. (Psychoactive: They are substances that affect the central nervous system, change the functions of the brain, cause changes in senses, consciousness, behavior and psychological state.)

The FDA (US Food and Drug Administration) warns that a single teaspoon of caffeine powder is equivalent to about 28 cups of coffee. This helps explain why caffeine powder supplements are banned from selling in bulk, both in the US and elsewhere.

These bans came after multiple deaths in recent years due to caffeine overdoses. And this has raised concerns about the availability of powdered caffeine.

A new case study in the UK

A Spooky Medical Case Shows What Happens In Case of Caffeine Overdose

A new in england case his study shows why such concerns and prohibitions are justified. And it reveals what can happen when people swallow large amounts of powdered caffeine.

The report, led by critical care doctor Rebecca Harsten at Queen Elizabeth Hospital in London, details the experience of a 26-year-old patient who appeared as an emergency about three hours after eating two teaspoons of powdered caffeine (about 20 grams).

“Caffeine intake of more than 1-2 grams causes significant toxic effects,” the researchers wrote in their article. “Fatal caffeine overdose occurred after an intake of> 5 g or with blood caffeine concentration> 80 mg / L.” states the form.

Given that the patient recorded a non-lethal concentration in his blood in the first measurements of caffeine, –

The patient was incredibly lucky to recover from this condition, which showed that caffeine levels reached up to 147.1 mg / L in seven hours.

It suggested that caffeine concentrations that peaked after the initiation of treatment could possibly be even higher before this point, as the team points out.

Hours ago, when the woman came to the emergency room, she had palpitations, sweating, anxiety, and difficulty breathing. While under examination, doctors discovered that he had an abnormally fast heart rate and low blood pressure, and experienced both hyperventilation and vomiting. (Hyperventilation: It is abnormal, deep and rapid breathing.)

Imbalance of carbon dioxide and oxygen in the blood

A Spooky Medical Case Shows What Happens In Case of Caffeine Overdose

An EKG showed that he had an abnormal heart rhythm called polymorphic ventricular tachycardia. Tests indicated that his body had respiratory alkalosis (an imbalance of carbon dioxide and oxygen in the blood) and a high number of white blood cells, called metabolic acidosis. (Metabolic Acidosis: Bshe isIt is the accumulation of acid ions that need to be removed through the burners or the loss of excessive bicarbonate ions.)

Fluid and electrolyte replacement therapy was given to the patient. However, as his condition did not improve, he was taken to intensive care. He was hospitalized, hemodialysis was given, and a ventilator (breathing apparatus) was placed. (Hemodialysis: Bshe isSubstances such as urea, creatinine, phosphorus and potassium increase in blood level due to the failure of breks to fulfill their functions. These substances, which are harmful to the body, are normally excreted in urine, while chronic bshe isIn patients with renal insufficiency, this procedure is used for hemodialysis.she ismethod with the help of dialysis machine.)

The effect of caffeine on blood pressure

He was also given an intravenous bicarbonate therapy to restore the acid-base status, a magnesium sulfate drug to control his arrhythmia (heart palpitations), and activated charcoal to help clear toxins from his kidneys. A hormone called noradrenaline was also given to combat the effect of caffeine on blood pressure.

An oil emulsion called intralipid was applied, not for its usual purpose as a source of energy and nutrients. In recent years, the substance has been increasingly used to help remove potentially toxic fat-soluble substances from the body.

The fact that doctors have too many effects to treat is evidence of caffeine’s potential toxicity. It is a drug that, in sufficiently high concentrations, can filter a wide variety of metabolic processes in the body. (Toxicity: The negative effects and damaging capacity of all xenobiotics, including drugs, on the biological system.)

Fortunately for the woman, this combination of medicines worked. Two days later he was extubated (removing the breathing apparatus). She was taken from dialysis but remained under intensive care for another week. A month after his discharge, his doctors said he was fine, had support from his family, and was engaged in psychiatric care. He also visited the intensive care unit to thank the team that saved his life.

Although the researchers noted that there is no official guideline for caffeine overdose, it is a rare scenario, this case and others like it, the combination of intralipid and hemodialysis “may represent a new and viable treatment for life-threatening caffeine overdose.

About ysade

Avatar

Leave a Reply

Your email address will not be published. Required fields are marked *